Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Morristown, TN

May 9, 2004Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2004, 6:46 PM EDT for Scott County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 6:46 PM EDT (22:46 UTC)
Expired
May 9, 2004, 7:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092246
SVRMRX
TNC151-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HUNTSVILLE...OR 8 MILES
  SOUTH OF ONEIDA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTSVILLE AROUND 655 PM EDT
  8 MILES NORTHWEST OF NORMA AROUND 705 PM EDT
  6 MILES SOUTHEAST OF ONEIDA AROUND 710 PM EDT
  8 MILES SOUTHWEST OF KETCHEN AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3641 8467 3628 8451 3631 8434 3662 8431

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:40 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 9, 2:40 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SUN MAY 9 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE
RIDGE CONTINUES TO EXTEND NW THROUGH THE SOUTHERN APPALACHIANS INTO
E TN. HIGH PRESSURE RIDGE ALOFT SHIFTS EAST ALLOWING FOR A MORE
SOUTHERLY FLOW AND INCREASED LAYER RH. MODELS ADVECT SOME COOLER
AIR IN FROM THE EAST AND HIT THE CLOUD COVER PRETTY HARD ON
MONDAY. MOS MAX NUMBERS DOWN ABOUT 5 DEGREES FROM TODAYS READINGS
AND THIS LOOKS OVERDONE. WILL STAY ON HIGH SIDE OF MOS. SIMILAR
SOLUTION FOR TUE. FOR MINS...WILL LEAN TOWARD COOLER NGM MOS. A
GRADUAL INCREASING POP TREND FAVORING DIURNAL OROGRAPHIC
DEVELOPMENT. HOWEVER SOME BOUNDARIES COULD LAUNCH STRAY ACTIVITY AS
UNSTABLE AIRMASS PERSISTS.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...WEAK SHORTWAVES EXPECTED TO
ROTATE THROUGH THE REGION THIS WEEK.  MOISTURE LIMITED...BUT STILL
UNSTABLE...WILL CONTINUE WITH THE DIURNAL SLIGHT CHANCE POPS ON
WEDNESDAY AND THURSDAY.  COLD FRONT CONSIDERABLY SLOWER THAN
PREVIOUS RUNS.  WENT WITH HPC DISCUSSION AND TIMING...FROPA NOW
EXPECTED ON SUNDAY.  MOISTURE CONTINUES TO INCREASE AHEAD OF
FRONT...WENT WITH CHANCE POPS FOR FRIDAY THROUGH SUNDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   61  85  62  82 /  20  20  20  40
KNOXVILLE, TN   61  84  62  83 /  20  20  10  30
BRISTOL, TN   57  83  57  81 /  30  20  20  30
OAK RIDGE, TN   60  83  61  82 /  20  20  10  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MRX
Hazardous weather outlook, May 9, 5:10 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT SUN MAY 9 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
510 AM EDT (410 AM CDT) SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...
MAINLY IN THE HIGHER TERRAIN ALONG THE TENNESSEE AND NORTH CAROLINA
STATELINE.  THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY
EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL
HAIL WITH THE STRONGEST STORMS.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE AREA OF HIGH PRESSURE WILL WEAKEN ALONG WITH A SLIGHT INCREASE
IN MOISTURE...AS SEVERAL WEAK UPPER LEVEL DISTURBANCES AFFECT THE
REGION.  THUS...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...WITH THE BETTER COVERAGE BEING TUESDAY
AND AGAIN ON THE WEEKEND.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:01 PM EDTSevere Thunderstorm WarningMRXSullivan29 min
May 9, 3:48 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
May 9, 4:45 PM EDTSevere Thunderstorm WarningMRXPolk45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.